Georgia, 2005

Lightning Strikes in Georgia, June 21, 2005

June 21, 2005 · NWS FFC · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 1:40 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT TUE JUN 21 2005

.SHORT TERM...
PESKY UPPER LOW THAT HAS BEEN PARKED OVER THE STATE THE PAST SEVERAL
DAYS HAS FINALLY STARTED TO OPEN UP AND LIFT OUT OF THE AREA. MODELS
ALL KEEP THE UPPER TROUGH ALONG THE EAST COAST THE NEXT COUPLE OF
DAYS AND DEVELOP ANOTHER WEAK CLOSED LOW OVER SOUTH GEORGIA AND THE
FLORIDA PANHANDLE BY THE END  OF THE WEEK. WE SHOULD SEE A GENERAL
DECREASE IN DIURNAL CONVECTION WEDNESDAY AND THURSDAY. SCATTERED
DIURNAL CONVECTION RETURNS FOR THE WEEKEND INTO EARLY NEXT WEEK AS
UPPER LOW KEEPS ATMOSPHERE UNCAPPED AND SURFACE RIDGE POKING INTO THE
REGION FROM A LARGE WESTERN ATLANTIC HIGH KEEPS A RELATIVELY MOIST
EASTERLY FLOW ACROSS THE STATE.

.LONG TERM...
LARGE...BROAD UPPER RIDGE DOMINATES THE SOUTHEASTERN U.S....BUT A
WEAK LOW TRAPPED UNDER THE RIDGE ALONG THE GULF COAST KEEPS
ATMOSPHERE UNCAPPED ACROSS THE FORECAST AREA. MOIST SOUHTEASTERLY
SURFACE FLOW AROUND THE WESTERN EDGE OF A LARGE WESTERN ATLANTIC
RIDGE OF HIGH PRESSURE KEEPS ISOLATED TO SCATTERED...MAINLY
DIURNAL...CONVECTION IN THE FORECAST THROUGH THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         66  87  68  89 /  30  20  10  10
ATHENS          63  88  65  90 /  30  20  10  10
GAINESVILLE     63  87  65  89 /  30  20  10  10
ROME            62  90  64  92 /  20  20  10  10
COLUMBUS        67  91  69  93 /  30  20  10  20
MACON           65  91  67  93 /  30  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20
Hazardous weather outlook, Jun 21, 5:02 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EDT TUE JUN 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221002-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
602 AM EDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW OVER NORTHEAST GEORGIA WILL PUSH OFF TO THE EAST
THROUGH TONIGHT. LINGERING MOISTURE AND INSTABILITY ACROSS THE AREA
WILL AID IN ISOLATED THUNDERSTORM DEVELOPMENT ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND SMALL HAIL.

.DISCUSSION...
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAKENING UPPER
LEVEL LOW OVER NE GEORGIA MOVES EAST OF THE AREA TODAY. CONTINUED
LOW LEVEL MOISTURE AND INSTABILITY OVER THE STATE SHOULD AID IN
AFTERNOON CONVECTIVE DEVELOPMENT. THE BEST CHANCE OF THUNDERSTORM
DEVELOPMENT WILL BE THIS AFTERNOON NORTH OF A LINE FROM COLUMBUS TO
DUBLIN...WHEN LIFTED INDICES WILL RANGE FROM MINUS 1 TO MINUS 3 WITH
CAPES NEAR 1500.

.SPOTTER INFORMATION STATEMENT...
WHILE ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD REMAIN ALERT AND MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 21, 1:16 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT TUE JUN 21 2005

GAZ057-058-070-071-211845-

216 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN MONROE...LAMAR...BUTTS AND HENRY COUNTIES UNTIL 245 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM LUELLA TO FORSYTH...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 21, 1:25 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT TUE JUN 21 2005

GAZ043-044-211900-

225 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN DOUGLAS AND FULTON COUNTIES UNTIL 300 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAPEL HILL...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DOUGLAS AND FULTON COUNTIES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jun 21, 1:32 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT TUE JUN 21 2005

GAZ074-211900-

232 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN WASHINGTON COUNTY UNTIL 300 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DEEPSTEP...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. .
Special weather statement, Jun 21, 1:35 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT TUE JUN 21 2005

GAZ031-032-211915-

235 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN PAULDING AND COBB COUNTIES UNTIL 315 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF BRASWELL TO 11 MILES
SOUTHWEST OF NEW GEORGIA...MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PAULDING AND COBB COUNTIES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jun 21, 1:50 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT TUE JUN 21 2005

GAZ045-054-055-211915-

250 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND 40 TO 50 MPH WINDS
IN FAYETTE...CLAYTON AND DEKALB COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AVONDALE ESTATES TO LEES MILL...MOVING
SOUTHEAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCH CAN BE EXPECTED
WITH THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
Special weather statement, Jun 21, 2:12 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT TUE JUN 21 2005

GAZ074-211945-

312 PM EDT TUE JUN 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN WASHINGTON COUNTY UNTIL 345 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DEEPSTEP TO 7 MILES NORTH OF DAVISBORO...
MOVING SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 9 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Fayette

When
June 21, 2:12 PM EST
Where
Fayette County, 1 mi W of Fayetteville
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

The Fayette County Emergency Managment Director reported that lightning struck a poplar tree adjacent to a home on Old Mill Court off Georgia Highway 54 west of Fayetteville. The lightning travelled from the tree to an alarm clock that a man was holding in the adjacent house at the time. The man was rendered unconcsious as a result. While no fire resulted, there was damage to electrical equipment in the home.

Lightning, Cobb

When
June 21, 3:00 PM EST
Where
Cobb County, 2 mi E of Marietta
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The Marietta Daily Journal reported that lightning struck a home in East Marietta. The second story of the home caught fire causing considerable damage to the structure.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458719, 5458720.